Is My Pill Making Me Depressed?

A new cohort study at the the University of Copenhagen has revealed results suggesting that the contraceptive pill may increase the risk of a woman developing depression.

Read the full study here.

Over one million women, aged 15 – 34 were included in this experiment over a period of about 10 – 13 years. The results are that women aged 20 – 34 were 23% more likely to develop depression on the combined oral pill (Microgynon, Rigevidon, Cilest, Ovranette, etc) and 34% more likely to develop depression on the progestin-only pill (Cerazette, Cerelle, Micronor, Desogestrel, etc). For teenagers the risk shockingly higher; they are 80% more likely to develop depression on the combined pill and nearly double this for progestin-only pill!

“Use of hormonal contraceptives was associated with subsequent antidepressant use and first diagnosis of depression at a psychiatric hospital among women living in Denmark. Adolescents seemed more vulnerable to this risk than women 20 to 34 years old. Further studies are warranted to examine depression as a potential adverse effect of hormonal contraceptive use.”

Association of Hormonal Contraception with Depression.

There could obviously be other factors to this, for example, teenagers’ hormones’ flaring, other life events or extraneous factors but the results, especially for teenagers, are shocking. More research is set to be done following this study but this really hits home for me as I feel like lots of it applies to my condition. I had completely overlooked the effect of my pill when I was diagnosed with depression, it did not even occur to me that this could even be a factor.

I am taking the progestin-only pill, Desogestrel and have been for about a year and a half – 2 years. I first started taking it when I was a teenager (I have been 20 years old for 10 months now) and it is suggested that I developed depression about a year ago. This means I was at the peak time in the study to develop depression, being a teenager and taking the pill for about 6 months to a year. It all makes sense.

Obviously, it is not confirmed that this is the issue for me but I feel like a light has been switched on. I couldn’t fully explain my depression apart from life events such as university but, perhaps my pill is the real cause? Or both together? Depression rates are high with university students so maybe I have put myself at the highest risk to develop depression and subsequently I am now suffering.

I am no scientist and I do not blindly believe everything I read or see in the media but this study feels like a breakthrough, not only for science but also for myself. However, the articles I have read seem to suggest that the medical profession already had some idea of the mental health effects of the pill. Which is disgusting because they do not even mention this when prescribing you with the pill. I was never told about the side effects, I wasn’t even aware the two were even remotely linked. I probably would have ignored the side effects anyway as I didn’t realise how bad depression was at the time but I feel that doctors should definitely make people aware in the very least when prescribing the pill.

The response to this study from doctors is interesting. Some of the responses have really angered me. Dr Cora Breuner for example (a pediatrician and Chair of adolescents for the American Academy of pediatrics!!!) said that people should not ‘over-react’ to this news and;

“An unintended and unwanted pregnancy far outweighs all the other side effects that could occur from a contraceptive”

Yep. She said that. This is the most ridiculous and angering thing I have read. Obviously there will be people unaffected as there is with almost every drug. Depression is a, albeit a massive one, side-effect of the pill but this should not be disregarded. Stating that an unwanted pregnancy outweighs going through depression  is just (sorry about my language) fucking stupid. I am outraged that this woman would speak out and say this.

After going through depression myself and currently suffering with it I can tell you it is the most soul – destroying, painful, worst part of my life – ever. An unwanted pregnancy can at least bring joy, new life and self discovery. How does this outweigh depression? Not only depression but perhaps blood clots and in one case even a death. Depression is so much worse than a pregnancy, I know for a fact which of the two I would prefer and I hate babies.

If you want to read the Guardians take on it, which I find very personal and takes a fairly feminist view of these results, click here.

I am happy with this news as I now have an idea as to what may be the problem and I am so glad it is something I can work towards fixing or at least prevent future girls to put themselves at the same risk as I have. If you are worried about your pill and the effects it has on you or could have on you, visit your doctor and make it clear you do not want to be exposed to the risk of depression.

Let me know what you think below or email me at pressed.deep@gmail.com.

Advertisements

One thought on “Is My Pill Making Me Depressed?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s